[Skip to Content]
[Skip to Content Landing]
Article
March 23, 1990

The Relative Risk of Incident Coronary Heart Disease Associated With Recently Stopping the Use of β-Blockers

Author Affiliations

From the Departments of Medicine (Drs Psaty, Koepsell, LoGerfo, and Inui), Epidemiology (Drs Psaty and Koepsell), and Health Services (Drs Koepsell, Wagner, LoGerfo, and Inui), University of Washington, and the Center for Health Studies, Group Health Cooperative of Puget Sound (Dr Wagner), Seattle, Wash.

From the Departments of Medicine (Drs Psaty, Koepsell, LoGerfo, and Inui), Epidemiology (Drs Psaty and Koepsell), and Health Services (Drs Koepsell, Wagner, LoGerfo, and Inui), University of Washington, and the Center for Health Studies, Group Health Cooperative of Puget Sound (Dr Wagner), Seattle, Wash.

JAMA. 1990;263(12):1653-1657. doi:10.1001/jama.1990.03440120075040
Abstract

We conducted a population-based, case-control study of risk factors for first events of coronary heart disease in patients with high blood pressure. All subjects had hypertension treated with medication. The 248 cases presented with new coronary heart disease from 1982 through 1984, and the 737 controls were a probability sample of health maintenance organization patients free of coronary heart disease. The health maintenance organization's computerized pharmacy database identified recent stoppers—patients who did not fill their prescriptions regularly enough to be at least 80% compliant. After adjustment for potential confounding factors, subjects who had recently stopped using β-blockers had a transient fourfold increase in the relative risk of coronary heart disease (relative risk, 4.5; 95% confidence interval, 1.1 to 18.5). The association was specific to β-blockers but not diuretics. A withdrawal syndrome immediately following the cessation of β-blocker use may be an acute precipitant of angina and myocardial infarction in hypertensive patients who have no prior history of coronary heart disease.

(JAMA. 1990;263:1653-1657)

×